South Carolina, 2014Tornado and Hail in South Carolina, June 9, 2014
June 9, 2014 · NWS CAE · 9 events in 2 counties and zones
The region was under a mid/upper level northwest flow as the main ridge axis was to our west. At the surface, there was a stalled frontal boundary aligning west to east across the central Midlands.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The region was under a mid/upper level northwest flow as the main ridge axis was to our west. At the surface, there was a stalled frontal boundary aligning west to east across the central Midlands. The atmosphere became moderately unstable with some indices in the strong category. The K Index and Cape were in the strong category. The wind field was relatively weak, but there was some mid level dry air that may enhance thunderstorm downdrafts leading to strong damaging winds. PW values were around 1.75 inches. This combined with slow storm movement could potentially produce locally heavy rain and localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 9, 2:00 PM EST, 3 hours 1 minute earlier.
Area forecast discussion, Jun 9, 2:00 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT MON JUN 9 2014
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL REMAIN IN THE FORECAST AREA THROUGH
TUESDAY. THIS FEATURE PLUS A WARM...MOIST AND UNSTABLE AIR MASS
WILL KEEP THE CHANCE FOR MAINLY DIURNAL THUNDERSTORMS. BETTER
CHANCES OF RAIN WEDNESDAY INTO THURSDAY AS AN UPPER TROUGH MOVES
THROUGH THE REGION.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WV/IR SATELLITE SHOWING A SHORTWAVE MOVING INTO THE TN VALLEY THIS
AFTERNOON. LATEST NAM AND GFS INDICATING SHORTWAVE ENERGY
APPROACHING THE WESTERN CAROLINAS/NRN GA THIS AFTERNOON. LATEST CAE
WRF MODEL AND NSSL WRF INDICATING CONVECTION DEVELOPING OVER THE
WESTERN PORTIONS OF THE CWA 20Z-22Z THIS AFTERNOON AND MOVING ACROSS
THE REST OF THE AREA INTO THE EARLY EVENING. NAM BUFKIT SHOWING WEAK
CAP BREAKING DOWN LATER IN THE AFTERNOON ALONG WITH PWAT VALUES
INCREASING TO 1.9 INCHES. LINGERING OUTFLOW BOUNDARIES COULD ALSO
PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT. ORGANIZED CONVECTION IS
NOT EXPECTED BUT RATHER ISOLATED TO SCATTERED PULSE THUNDERSTORMS
ARE EXPECTED AND CANNOT RULE OUT AN ISOLATED SEVERE THREAT WITH
FAVORABLE WET BULB ZERO HEIGHTS AND DRY AIR ALOFT. HAVE INCREASED
POPS TO THE 30 TO ALMOST 40 PCT RANGE OVER THE WESTERN AND CENTRAL
PORTIONS OF THE FORECAST AREA BY THE LATE AFTERNOON. HIGH
TEMPERATURES EXPECTED TO BE IN THE LOWER TO MID 90S.
CONVECTION SHOULD DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME
HEATING. SOME CLOUDS SHOULD LINGER INTO THE LATE NIGHT HOURS.
OVERNIGHT LOWS SHOULD BE IN THE LOWER 70S.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A CLOSED UPPER LOW WILL BE LOCATED OVER THE EASTERN PLAINS AND
MID MISSISSIPPI VALLEY WITH A DEVELOPING SURFACE LOW AND WARM
FRONT EXTENDING INTO THE OHIO VALLEY. UPPER LEVEL RIDGING WILL BE
OVER THE FORECAST AREA WITH FORECAST SOUNDINGS INDICATING WARM MID
AND LOW LEVELS WITH A BIT OF A CAPPING INVERSION. DESPITE MODERATE
INSTABILITY...THE LACK OF A TRIGGER AND ANY UPPER SUPPORT AND THE
INHIBITING ENVIRONMENTAL FACTORS SHOULD LIMIT CONVECTION AND WILL
CARRY SLIGHT CHANCE POPS. ANY STORMS THAT DO DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE THOUGH WITH FAVORABLE MID LEVEL DRY AIR
AND WET BULB ZERO HEIGHTS SUPPORTIVE OF HAIL. WILL KEEP WARM
TEMPERATURES FOR TUESDAY WITH HIGHS IN THE MID...POSSIBLY SOME
UPPER...90S. OVERNIGHT LOWS WILL BE IN THE LOW TO MID 70S.
THE CHANCES OF CONVECTION INCREASE ON WEDNESDAY AS THE UPPER LOW
LIFTS NORTHEASTWARD INTO THE LOWER GREAT LAKES REGION AND THE UPPER
TROUGH AMPLIFIES. STRENGTHENING SOUTHWESTERLY 850MB WINDS AND
SOUTHERLY 500MB WINDS WILL RESULT IN THE NORTHWARD TRANSPORT OF
MOISTURE INTO THE REGION WITH PWAT VALUES RISING TO AROUND 1.75
INCHES. THE THREAT FOR SEVERE THREAT WILL BE LIMITED GIVEN MOIST
FORECAST SOUNDINGS. WILL CARRY LIKELY POPS WEDNESDAY WITH DIMINISHING
POPS THROUGH THE OVERNIGHT HOURS AS CONVECTION WANES DUE TO LOSS
OF DAYTIME HEATING. TEMPERATURES ON WEDNESDAY WILL BE VERY WARM IN
THE AROUND 90.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
ACTIVE WEATHER EXPECTED TO CONTINUE THURSDAY INTO FRIDAY AS UPPER
TROUGH SLOWLY MOVES THROUGH THE FORECAST AREA WITH PWAT VALUES
REMAINING AROUND 1.7 INCHES WITH MODERATE TO STRONG INSTABILITY. A
WEAK COLD FRONT WILL PUSH INTO THE AREA ON SATURDAY BUT WILL
LIKELY BECOME DIFFUSE OVER THE AREA. SOME WEAK UPPER RIDGING
RETURNS BY SUNDAY BUT LOW LEVEL MOISTURE WILL REMAIN HIGH THROUGH
THIS PERIOD AND EXPECT DAILY DIURNAL CONVECTION. TEMPERATURES WILL
BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
WEAK FRONTAL BOUNDARY STRETCHES ACROSS THE WESTERN PORTIONS OF THE
FORECAST AREA. THE BOUNDARY WILL PUSH EAST TODAY. WEAK CAP OVER THE
AREA MAY BREAK BY LATE AFTERNOON AND WITH A SHORTWAVE APPROACHING
FROM THE WEST...SOME CONVECTIVE DEVELOPMENT MAY BE POSSIBLE AFTER
22Z. CONFIDENCE IS STILL TOO LOW TO MENTION TSRA IN THE TAFS AT THIS
TIME. ANY CONVECTION THAT DEVELOPS SHOULD DIMINISH LATER IN THE
EVENING.
EXTENDED AVIATION OUTLOOK...SLIGHT CHANCE OF MAINLY DIURNAL
THUNDERSTORMS TUESDAY. INCREASING THUNDERSTORM CHANCES WEDNESDAY
THROUGH FRIDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 9, 3:50 PM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
450 PM EDT MON JUN 9 2014
GAZ040-063>065-077-SCZ018-025-030-035-036-038-041-102100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-AIKEN-
BARNWELL-ORANGEBURG-CLARENDON-BAMBERG-
450 PM EDT MON JUN 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS EXPECTED MAINLY IN THE AFTERNOON AND
EVENING. STORMS THAT DEVELOP MAY PRODUCE DAMAGING WINDS. LOCALLY
HEAVY RAIN IS ALSO A THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ015-016-020>022-026>029-031-037-102100-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-SALUDA-LEXINGTON-
RICHLAND-LEE-SUMTER-CALHOUN-
450 PM EDT MON JUN 9 2014
...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 9, 4:03 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
503 PM EDT MON JUN 9 2014
SCZ020-021-025-026-092200-
EDGEFIELD-FAIRFIELD-NEWBERRY-SALUDA-
503 PM EDT MON JUN 9 2014
...STRONG THUNDERSTORMS APPROACHING NEWBERRY...FAIRFIELD...
AND SALUDA COUNTIES...
STRONG THUNDERSTORMS ARE APPROACHING NEWBERRY...FAIRFIELD...
AND SALUDA COUNTIES FROM THE WEST. THE STORMS WILL BEGIN
MOVING INTO THE COUNTIES BY 600 PM.
IF THE STORMS CONTINUE TO INTENSIFY THEN A SEVERE THUNDERSTORM
WARNING WILL BE NEEDED.
BE ON THE LOOKOUT FOR THREATENING WEATHER...AND BE READY TO
TAKE COVER.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT.
A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE
BEST PROTECTION FROM SEVERE THUNDERSTORMS.
&&
LAT...LON 3398 8200 3413 8188 3420 8195 3430 8190
3437 8178 3453 8165 3453 8162 3445 8153
3449 8149 3450 8143 3458 8142 3456 8110
3381 8169 3395 8206
TIME...MOT...LOC 2059Z 290DEG 15KT 3411 8156Special weather statement, Jun 9, 4:47 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
547 PM EDT MON JUN 9 2014
SCZ021-092215-
FAIRFIELD-
547 PM EDT MON JUN 9 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD COUNTY
THROUGH 615 PM EDT...
AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR THE CHESTER AND FAIRFIELD COUNTY LINE
NEAR INTERSTATE 77. MOVEMENT WAS EASTWARD NEAR 25 MPH.
THE STORM LIKELY CONTAINS WINDS OF 40 TO 50 MPH AND SMALL HAIL.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT. STRONGER WINDS MAY OCCUR.
LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3455 8102 3455 8089 3450 8089 3449 8090
3447 8088 3441 8088 3446 8112 3455 8113
3456 8105
TIME...MOT...LOC 2145Z 270DEG 22KT 3454 8105Event by event
7 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Hail, Fairfield
- When
- June 9, 5:01 PM EST to 5:03 PM EST
- Where
- Fairfield County, 1.84 mi ESE of Stover
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.540, -80.990
Public reported nickel to quarter size hail and windy conditions along Heritage Road.
Thunderstorm Wind, Orangeburg
- When
- June 9, 6:48 PM EST to 6:50 PM EST
- Where
- Orangeburg County, 3 mi W of Cope
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.380, -81.052
Public reported several limbs down, some large, along Binnicker Bridge Road. They also reported penny size hail.
Thunderstorm Wind, Orangeburg
- When
- June 9, 6:50 PM EST to 6:52 PM EST
- Where
- Orangeburg County, 4 mi N of Cope
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.438, -81.000
Public reported large limbs down and wind gusts estimated to be from 50 to 60 mph. They also reported pea size hail.
Thunderstorm Wind, Orangeburg
- When
- June 9, 6:51 PM EST to 6:53 PM EST
- Where
- Orangeburg County, Cope
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.380, -81.000
Public reported several limbs down and two large limbs down in Cope. They also reported dime size hail.
Thunderstorm Wind, Orangeburg
- When
- June 9, 7:39 PM EST to 7:41 PM EST
- Where
- Orangeburg County, 0.31 mi W of Cordova
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.430, -80.935
Sheriff Dispatch reported trees down near the intersection of Blewer Road and Dunn Road.
Thunderstorm Wind, Orangeburg
- When
- June 9, 8:05 PM EST to 8:07 PM EST
- Where
- Orangeburg County, 2.37 mi NNE of Cordova
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Insurance Company
- Coordinates
- 33.459, -80.908
SC Highway Patrol reported trees down along Cordova Road near the Chateau Heights subdivision.
Tornado, Orangeburg
- When
- June 9, 9:17 PM EST to 9:19 PM EST
- Where
- Orangeburg County, 5.69 mi SSW of Providence to 7.16 mi S of Providence
- Rating
- EF0
- Path length
- 1.87 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.323, -80.584
An EF0 Tornado snapped off a few trees and uprooted a couple of trees along a path from near Ditch Bank Road southeast across Old School House Road then across Ebenezer Road to near Fiesta Court. The estimated wind speeds ranged from 75 to 85 mph.
Thunderstorm Wind, Orangeburg
- When
- June 9, 9:17 PM EST to 9:19 PM EST
- Where
- Orangeburg County, 5.13 mi SSW of Providence
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 33.327, -80.568
Along Ennis Lane there was a small tree uprooted. There was damage to a small shed covering a water pump. Portions of a metal roof covering an open air cattle barn was damaged. There was also some damage to a corn field that was due to a microburst. There were additional small to large branches down along Ebenezer Road.
Thunderstorm Wind, Orangeburg
- When
- June 9, 9:20 PM EST
- Where
- Orangeburg County, 4.97 mi S of Providence
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.328, -80.558
SC Highway Patrol reported trees down on I-26 near mile marker 169.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 9, 2014$800,000 · 1 event
- Damaging Winds in Louisiana, June 9, 2014$432,000 · 60 kt wind · 10 events
- Tornadoes and Damaging Winds in Alabama, June 9, 2014$98,000 · EF1 · 11 events
- Hail and Damaging Winds in Georgia, June 9 to 10, 2014$279,000 · 1 in hail · 11 events
- Tornado and Flash Flooding in Texas, June 9, 2014$120,000 · EF0 · 5 events
- Hail and Damaging Winds in Texas, June 9, 2014$64,000 · 54 kt wind · 8 events
- Damaging Winds in Tennessee, June 9, 2014$20,000 · 52 kt wind · 11 events
- Flooding in Arkansas, June 9 to 11, 2014$20,000 · 2 events
- Hail and Damaging Winds in Alabama, June 9, 20141.5 in hail · 13 events
- Damaging Winds in North Carolina, June 9, 2014$13,000 · 50 kt wind · 4 events
- Flash Flooding and Flooding in Kansas, June 9 to 10, 20149 events
- Flash Flooding and Flooding in Pennsylvania, June 9 to 10, 20148 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511848, 511847, 511845, 511846, 511844, 511842, 511839, 511840, 511841.